Geometry & Topology

Homotopy properties of Hamiltonian group actions

Jarek Kędra and Dusa McDuff

Full-text: Open access

Abstract

Consider a Hamiltonian action of a compact Lie group G on a compact symplectic manifold (M,ω) and let G be a subgroup of the diffeomorphism group DiffM. We develop techniques to decide when the maps on rational homotopy and rational homology induced by the classifying map BGBG are injective. For example, we extend Reznikov’s result for complex projective space n to show that both in this case and the case of generalized flag manifolds the natural map H(BSU(n+1))H(BG) is injective, where G denotes the group of all diffeomorphisms that act trivially on cohomology. We also show that if λ is a Hamiltonian circle action that contracts in G:= Ham(M,ω) then there is an associated nonzero element in π3(G) that deloops to a nonzero element of H4(BG). This result (as well as many others) extends to c-symplectic manifolds (M,a), ie, 2n–manifolds with a class aH2(M) such that an0. The proofs are based on calculations of certain characteristic classes and elementary homotopy theory.

Article information

Source
Geom. Topol., Volume 9, Number 1 (2005), 121-162.

Dates
Received: 30 April 2004
Revised: 22 December 2004
Accepted: 27 December 2004
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799561

Digital Object Identifier
doi:10.2140/gt.2005.9.121

Mathematical Reviews number (MathSciNet)
MR2115670

Zentralblatt MATH identifier
1077.53072

Subjects
Primary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.)
Secondary: 53D05: Symplectic manifolds, general 55R40: Homology of classifying spaces, characteristic classes [See also 57Txx, 57R20] 57R17: Symplectic and contact topology

Keywords
symplectomorphism Hamiltonian action symplectic characteristic class fiber integration

Citation

Kędra, Jarek; McDuff, Dusa. Homotopy properties of Hamiltonian group actions. Geom. Topol. 9 (2005), no. 1, 121--162. doi:10.2140/gt.2005.9.121. https://projecteuclid.org/euclid.gt/1513799561


Export citation

References

  • M Abreu, D McDuff, Topology of symplectomorphism groups of rational ruled surfaces, J. Amer. Math. Soc. 13 (2000) 971–1009
  • C Allday, Examples of circle actions on symplectic spaces, from: “Homotopy and Geometry (Warsaw 1997)”, Banach Center Publications 45, Institute of Mathematics, Polish Acad. Sci. Warszawa (1998)
  • P Andrews, M Arkowitz, Sullivan's minimal models and higher order Whitehead products, Canad. J. Math. 30 (1978) 961–982
  • S Anjos, Homotopy type of symplectomorphism groups of $S\sp 2\times S\sp 2$, \gtref620027195218
  • S Anjos, G Granja, Homotopy decomposition of a group of symplectomorphisms of $S\sp 2\times S\sp 2$, Topology 43 (2004) 599–618
  • A Blanchard, Sur les variétés analytiques complexes, Ann. Sci. Ec. Norm. Sup. 73 (1956) 157–202
  • S Gal, J Kędra, Symplectic configurations, in preparation
  • V Ginzburg, V Guillemin, Y Karshon, Moment maps, cobordisms and Hamiltonian group actions, Mathematical Surveys and Monographs 98, AMS (2002)
  • D Gottlieb, Evaluation subgroups of homotopy groups, Amer. J. Math. 91 (1969) 729–756
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • V Guillemin, E Lerman, S Sternberg, Symplectic fibrations and multiplicity diagrams, Cambridge University Press (1999)
  • V Guillemin, S Sternberg, Supersymmetry and Equivariant de Rham Theory, Springer (1999)
  • T Januszkiewicz, J Kędra, Characteristic classes of smooth fibrations.
  • F Lalonde, D McDuff, Symplectic structures on fiber bundles, Topology 42 (2003) 309–347
  • D McDuff, Symplectic diffeomorphisms and the flux homomorphism, Invent. Math. 77 (1984) 353–66
  • D McDuff, A survey of topological properties of groups of symplectomorphisms, from: “Topology, Geometry and Quantum Field Theory, Proceedings of 2002 Symposium in honor of G B Segal”, (U L Tillmann, editor), LMS Lecture Notes series 308, Cambridge Univ. Press (2004) 173–193
  • D McDuff, Enlarging the Hamiltonian group, preprint (2004)
  • D McDuff, D Salamon, Introduction to Symplectic Topology, 2nd edition, Oxford Univ. Press, Oxford, (1998)
  • D McDuff, S Tolman, Topological properties of Hamiltonian circle actions.
  • D McDuff, S Tolman, in preparation
  • K Ono, Floer–Novikov cohomology and the flux conjecture, preprint (2004)
  • A G Reznikov, Characteristic classes in symplectic topology, Selecta Math 3 (1997) 601–642
  • P Seidel, Lectures on four dimensional Dehn twists.
  • A Tralle, J Oprea, Symplectic manifolds with no Kähler structure, Springer Lecture Notes series 1661 (1997)